Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS State College, PA

June 5, 2002Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 5, 2002, 9:21 PM EDT for Sullivan County, Pennsylvania. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2002, 9:21 PM EDT (01:21 UTC)
Expired
Jun 5, 2002, 9:45 PM EDT
In force
24 min
Issued by
NWS State College, PA
Area
Whole counties

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 95 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 9:40 PM EDTThunderstorm Wind 50 EDushore, PATrees were reported down in Dushore.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.4 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 060121
SVRCTP
PAC113-060145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
918 PM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN PENNSYLVANIA

* UNTIL 945 PM EDT.

* AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR ESTELLA TO HILLSGROVE
  ...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAPORTE AT 930 PM.
  DUSHORE AT 935 PM.
  LOPEZ AND RICKETTS GLEN SP AT 945 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

LAMBERT

LAT...LON 4158 7656 4133 7664 4129 7647 4132 7631
          4153 7621

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:16 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 5, 9:16 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
916 PM EDT WED JUN 5 2002

SEVERE THREAT HAS TURNED INTO MAINLY A HEAVY RAIN THREAT
OVERNIGHT... HAD TO EXPAND FLOOD WATCH INTO NORTHWEST AND NORTHERN
PORTIONS OF CWA (AS PER PREVIOUS THINKING EARLIER IN THE DAY) AS
AXIS OF PLUME OF HIGHEST PWS IS IN PLACE AHEAD OF SEVERAL WEAK
SHORTWAVES ROTATING THROUGH THE REGION TONIGHT.  ALREADY SOME 2 TO 4
INCH RAINS OVER EXTREME WESTERN CLEARFIELD COUNTY...WITH HEAVIER
AMOUNTS FURTHER WEST LEADING TO FLASH FLOODING IN JEFFERSON COUNTY
THIS EVENING.  WILL HAVE TO WATCH CLOSELY OVERNIGHT...BUT FOR THE
MEANTIME...ACTIVITY HAS SHOWN A GREATER PROPENSITY TO BE PROGRESSIVE
THE LAST HOUR OR SO...WITH THE TRAINING THAT WAS EVIDENT EARLIER
OVER THE EASTERN PORTION OF PBZS COUNTY WARNING AREA (JEFFERSON
CO.) MOVING EAST ALONG WITH A VERY WELL DEFINED GUST FRONT JUST
SOUTHEAST OF STATE COLLEGE.

WILL NEED TO UPDATE FORECAST AROUND 10 PM FOR SEVERE THUNDERSTORM
WATCH 390 EXPIRATION...OTHERWISE CURRENT FORECAST LOOKING GOOD.
WILL DO AN INITIAL UPDATE TO REMOVE BOX 388.

DEVOIR

--------------------
PREVIOUS AFD FOLLOWS:

...THREAT FOR HEAVY RAINS IN SOUTHERN PENNSYLVANIA....

CURRENTLY...THUNDERSTORMS ARE LIKELY TO DEVELOP THIS AFTERNOON OVER
S-CENTRAL AND SE PENNSYLVANIA...AHEAD OF A DEVELOPING WEAK LEE SIDE
TROUGH. THIS AREA HAS THE HIGHEST CAPE VALUES...SO WHATEVER DEVELOPS
WILL BUILD QUICKLY. WIND FIELDS ARE A BIT WEAKER OVER THIS
AREA...BUT WITH TREMENDOUS CAPES...STILL LOOKING AT POTENTIAL FOR
HIGH WINDS AND HAIL. OTHER AREA OF CONCERN IS ACROSS NW MTNS AS LL
CONVERGENCE INCREASING DUE TO WK LAKE BREEZE BOUNDARY AND INCOMING
FRONT. IN THE NORTHWEST...THE WIND FIELD IS EVEN STRONGER...SO WOULD
EXPECT HIGH WIND THREAT WITH ANY CELLS THAT POP IN THIS AREA.

AS FRONT SLOWLY SAGS SOUTHWARD INTO AND ACROSS CENTRAL
PENNSYLVANIA...EXPECT OCCASIONAL SHOWERS AND TSTMS OVERNIGHT. SOME
OF THESE STORMS MAY BE CAPABLE OF PRODUCING 1-2 INCHES OF RAINFALL
IN AN HOUR...BASED ON ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES.
ANY TSTMS THIS EVENING COULD STILL BE SEVERE...BUT HEAVY RAIN
BECOMES THE MAIN THREAT AFTER MIDNIGHT.

LATEST MODEL RUNS CONTINUE TREND OF SLOWING SOUTHWARD PROGRESS OF
FRONT. WITH HIGH PWATS STILL IN PLACE...ANOMALOUS LOW-LEVEL EASTERLY
FLOW OVER EASTERN PENNSYLVANIA AND POINTS EAST...AND THE ENHANCED
UPPER LEVEL DIVERGENCE AHEAD OF APPROACHING MID LEVEL
TROUGH...CONDITIONS WILL BE RIPE FOR HEAVY SHOWERS AND TSTMS. THE
TSTMS SHOULD BE ELEVATED IN NATURE...AND WOULD NOT BE TOO CONCERNED
WITH SEVERE SINCE LOW LEVEL STABILITY ON THE RISE. HOWEVER...AS
WINDS IN THE LOWER/MID LEVELS BECOME WEAK...ANY STORMS WOULD LIKELY
BE SLOW-MOVING AND MAY TRAIN ACROSS SOME AREAS...MAINLY ACROSS
SOUTHERN WESTERN PORTIONS OF CWA FOR LATER THIS EVENING AND EARLY
THURSDAY. BEST FOCUS FOR HVY RAIN SHOULD SHIFT EASTWARD DURING THE
DAY THURSDAY AND THE POTENTIAL FOR HEAVY RAINS INCREASES FOR THE
LOWER SUSQUEHANNA VALLEY THURSDAY AFTERNOON AND THURSDAY NIGHT.
ADDITIONALLY...MOIST LOW LEVEL UPSLOPE FLOW WILL BE KEY PLAYER.

AS MID/UPPER LEVEL TROUGH FINALLY MOVES E ACROSS THE AREA...EXPECT
PRECIP TO SLOWLY END FROM W TO E LATE THU NIGHT AND EARLY
FRIDAY...WITH GRADUAL CLEARING TREND ON FRI.

FOR EXTEND...CWA SHOULD FINALLY DRY OUT AS UPPER LEVEL TROUGH MOVES
OFFSHORE...AND RIDGE BUILDS IN FROM THE WEST. NEXT WX MAKER WOULD BE
COLD FRONT APPROACHING FROM THE WEST...WHICH MODELS HAVE BEEN
SLOWING DOWN WITH EACH RUN. WILL ADD MENTION OF SOME SHOWERS LATE
MON...AND CONT THROUGH WED ALONG WITH RATHER WARM AND HUMID
CONDITIONS IN S FLOW AHEAD OF SYSTEM.

.CTP...FLOOD WATCH MOST OF WESTERN AND NORTH CENTRAL PA.
       ALSO STATEMENT FOR POTENTIAL FLOODING FOR THU SE PORTION

KL

In the hours before

Local storm report, Jun 5, 4:06 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
406 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 PM    13 S BRADFORD             PA   .75 INCH HAIL
06/04/02   MCKEAN                         REPORTED BY LAW
                                          ENFORCEMENT

0630 PM    CLEARFIELD                PA   FLOOD
06/04/02   CLEARFIELD                     MINOR FLOODING OF ROADS
                                          LIGHTNING STRIKES CAUSING
                                          STRUCTURE FIRES. REPORTED
                                          BY LAW ENFORCEMENT
Special weather statement, Jun 5, 4:37 PM EDT, 4 hours 44 minutes before
PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>065-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 PM EDT WED JUN 5 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

MONTOUR...YORK...SOMERSET...FRANKLIN...CUMBERLAND...BEDFORD...
LEBANON...DAUPHIN...PERRY...JUNIATA...HUNTINGDON...BLAIR...MIFFLIN...
SNYDER...SCHUYLKILL...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA...
NORTHERN LYCOMING...FULTON...NORTHUMBERLAND...CLEARFIELD...NORTHERN
CENTRE...SOUTHERN LYCOMING...COLUMBIA...CAMBRIA...ADAMS...NORTHERN
CLINTON...SULLIVAN AND UNION.

A VERY WARM AND UNSTABLE AIR MASS EXISTS THIS EVENING OVER EASTERN
PENNSYLVANIA...AHEAD OF A COLD FRONT WHICH IS MOVING INTO THE OHIO
VALLEY. THUNDERSTORMS WILL FORM IN THIS AREA DURING THE EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE WITH THE
STRONGER STORMS...AS WELL AS TORRENTIAL RAINFALL.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND
GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND
LARGER.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DEVOIR
Local storm report, Jun 5, 6:38 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
638 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    YOUNGSVILLE               PA
06/05/02   WARREN                         TREES AND WIRES
                                          DOWNREPORTED BY LAW
                                          ENFORCEMENT

0455 PM    POTTERS MILLS             PA
06/05/02   CENTRE                         TREES AND WIRES DOWN
                                          REPORTED BY SPOTTERS

0500 PM    WEST DECATUR              PA
06/05/02   CLEARFIELD                     TREES AND WIRES DOWN
                                          REPORTED BY SPOTTERS

0520 PM    SALONA                    PA
06/05/02   CLINTON                        TREES AND WIRES DOWN
                                          REPORTED BY SPOTTERS

0545 PM    PHILIPSBURG               PA
06/05/02   CENTRE                         TREES AND WIRES DOWN

0550 PM    WAYNESBORO                PA
06/05/02   FRANKILN                       TREES AND WIRES DOWN

0553 PM    WILLIAMSPORT              PA   1.00 INCH HAIL
06/05/02   LYCOMING

0555 PM    NEWBERRY                  PA   .75 INCH HAIL
06/05/02   LYCOMING

0600 PM    WILLIAMSPORT              PA
06/05/02   LYCOMING                       WIDESPREAD TREES/WIRES
                                          DOWN

0615 PM    KANE                      PA
06/05/02   MCKEAN                         TREES/WIRES DOWNREPORTED
                                          BY LAW ENFORCEMENT

0600 PM    WARREN                    PA   FLOOD
06/05/02   WARREN                         MUD/ROCK SLIDE S OF RTE 62
                                          AND RTE 6 JCT - ROAD CLOSED
Special weather statement, Jun 5, 9:05 PM EDT, 16 minutes before
PAZ004>006-010-011-017-024-033-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
905 PM EDT WED JUN 5 2002

...SEVERE THUNDERSTORM WATCH NUMBER 388 HAS EXPIRED...
...A FLOOD WATCH REMAINS IN EFFECT FOR THE AFFECTED AREA OVERNIGHT...

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT UNTIL 900 PM
EDT FOR THE WESTERN THIRD OF PENNSYLVANIA HAS EXPIRED.

WHILE SEVERE WEATHER IS NO LONGER EXPECTED...FLOODING IS STILL A
THREAT FOR THE OVERNIGHT AS SEVERAL MORE WAVES OF SHOWERS AND
THUNDERSTORMS TRACK ACROSS THE REGION.  FOR THIS REASON...A FLOOD
WATCH REMAINS IN EFFECT INTO THURSDAY MORNING FOR ALL OF WEST
CENTRAL AND MOST OF NORTHWEST PENNSYLVANIA.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 5:21 PM EDTSevere Thunderstorm WarningCTPYork54 min
Jun 6, 5:58 PM EDTSevere Thunderstorm WarningCTPLancaster62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.